Hail, Limestone
- When
- May 5, 11:45 PM CST to 11:48 PM CST
- Where
- Limestone County, 0.84 mi NNE of Burgreen Corner
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.742, -86.797
Dime to nickel sized hail was reported.
An isolated thunderstorm produced hail up to the size of nickels just before midnight (LST) in north central Alabama. Then, a mesoscale convective system (MCS) which developed in northwest Tennessee during the late evening hours of the 5th dropped southeast into northern Alabama through the morning hours of the 6th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
An isolated thunderstorm produced hail up to the size of nickels just before midnight (LST) in north central Alabama. Then, a mesoscale convective system (MCS) which developed in northwest Tennessee during the late evening hours of the 5th dropped southeast into northern Alabama through the morning hours of the 6th. These more numerous storms produced prolific lightning and sporadic hail up to the size of quarters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 5, 11:35 PM CST, 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1235 AM CDT SUN MAY 6 2012 .UPDATE... FOR 06Z TAFS && .DISCUSSION... /ISSUED 916 PM CDT SAT MAY 5 2012/ A WEAK SHORTWAVE TROUGH CROSSING THE MS AND TN VALLEYS (IN CONJUNCTION WITH AN EARLIER OUTFLOW BOUNDARY) IS BRINGING JUST ENOUGH LIFT TO SPARK OFF SOME ISOLATED THUNDERSTORMS. SO FAR WE HAVE RECEIVED SMALL AND LARGE HAIL REPORTS FROM A COUPLE OF THESE STORMS. WITH THE LACK OF WIND SHEAR AND UNSTABLE ATMOSPHERE (4000 J/KG SBCAPES AND LOW 70S DEWPOINTS), EXPECTING THE MAIN THREAT WITH ANY OF THESE STORMS TO CONTINUE TO BE HAIL. HAVE EXTENDED FORECAST FOR ISOLATED THUNDERSTORMS THROUGH THE REST OF THE OVERNIGHT. IN ADDITION TO THE THUNDERSTORM THREAT, THE PARTLY CLOUDY SKY, HIGH AMOUNT OF MOISTURE, AND LIGHT WINDS SHOULD CONTRIBUTE TO PATCHY FOG DEVELOPMENT AND HAVE ADDED THAT INTO THE FORECAST AS WELL. HAD TO ADJUST DEWPOINTS HIGHER TONIGHT MAINLY FOR AREAS MAINLY WEST OF INTERSTATE 65 WHERE A GREATER POOL OF MOISTURE EXISTS (DEWPOINTS IN THE LOW 70S AS OF 02Z). OTHERWISE, MADE SOME SLIGHT ADJUSTMENTS TO THE TEMPERATURE FORECAST MAINLY OVER NW AL. SL.77 && .AVIATION... FOR 06Z TAFS...PATCHY RIVER FOG FORMATION HAS STARED NEAR KMSL...BUT IS LIMITED AT KHSV DUE TO SCT MID LEVEL CLOUDS AND A FEW POP-UP THUNDERSTORMS WHICH WILL BE SHORT-LIVED. EXPECT PREDOM MVFR VIS AT KMSL WITH PERIODIC DROPS BELOW ALT MINS FOR MUCH OF THE OVERNIGHT...WHILE BRIEF FLUCTUATIONS TO VFR VIS WILL BE POSSIBLE AT TIMES DUE TO THE PATCHY NATURE OF THE FOG. A DROP TO MVFR IS ALSO POSSIBLE AT KHSV AFTER 07Z...BUT WILL LARGELY DEPEND ON HOW LONG CLOUDS LINGER NEAR THE TERMINALS. VFR CONDITIONS SHOULD THEN RETURN BY 14Z AS DAYTIME WARMING DISSIPATES THE FOG. ISOL TO SCT -TSRA ACTIVITY IS THEN POSSIBLE AFTER 18Z AND CONTINUING THROUGH 06Z. SL.77/CCC && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 935 PM CDT SAT MAY 5 2012 ALZ001>010-016-TNZ076-096-097-061100- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 935 PM CDT SAT MAY 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED THUNDERSTORMS REMAIN POSSIBLE OVERNIGHT IN A MOIST AND UNSTABLE AIR MASS. IF A STORM DEVELOPS...IT WILL BE CAPABLE OF SMALL HAIL...GUSTY WINDS AND A PERIOD OF FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY...MAINLY DURING THE AFTERNOON AND EVENING. A COLD FRONT WILL BRING ADDITIONAL THUNDERSTORM ACTIVITY MONDAY AND TUESDAY. STORMS DURING BOTH PERIODS COULD BE STRONG...WITH GUSTY WINDS...HAIL AND LOCALLY HEAVY RAINFALL. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED. KULA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
721 PM CDT SAT MAY 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL 3 WSW DECATUR 34.59N 87.04W
05/05/2012 E0.50 INCH MORGAN AL TRAINED SPOTTER
DIME SIZED HAIL REPORTED NEAR THE INTERSECTION OF
BELTLINE ROAD AND HIGHWAY 24.
&&
SLATIMERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
729 PM CDT SAT MAY 5 2012
TNZ076-097-060100-
FRANKLIN-MOORE-
729 PM CDT SAT MAY 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN AND MOORE COUNTIES UNTIL
800 PM CDT...
AT 729 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LOIS...OR NEAR LYNCHBURG...MOVING SOUTHEAST AT 10 MPH.
WINDS UP TO 40 MPH AND SUDDEN LIGHTNING ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
MARBLE HILL...HURDLOW.
HARMONY...TIMS FORD LAKE.
IF ON OR NEAR TIMS FORD LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE CAUGHT
ON THE WATER IN A THUNDERSTORM!
&&
LAT...LON 3522 8599 3506 8600 3507 8629 3522 8638
3530 8636
TIME...MOT...LOC 0029Z 309DEG 10KT 3525 8634
KULASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
759 PM CDT SAT MAY 5 2012
TNZ097-060130-
FRANKLIN-
759 PM CDT SAT MAY 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RANKLIN COUNTY
UNTIL 830 PM CDT...
AT 759 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LEXIE CROSSROADS...OR 12 MILES SOUTH OF LYNCHBURG...MOVING
SOUTHEAST AT 10 MPH.
WINDS UP TO 40 MPH AND SUDDEN CLOUD TO GROUND LIGHTNING ARE EXPECTED
WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
MAXWELL.
BEANS CREEK...HUNTLAND.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
&&
LAT...LON 3500 8611 3499 8613 3499 8631 3510 8632
3513 8632 3513 8631 3515 8628
TIME...MOT...LOC 0059Z 326DEG 7KT 3512 8630
KULASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
838 PM CDT SAT MAY 5 2012
TNZ076-096-097-060215-
FRANKLIN-LINCOLN-MOORE-
838 PM CDT SAT MAY 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...LINCOLN AND MOORE
COUNTIES UNTIL 915 PM CDT...
AT 838 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CHESTNUT RIDGE...OR 8 MILES WEST OF LYNCHBURG...MOVING
SOUTHEAST AT 20 MPH.
PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
MULBERRY...LYNCHBURG.
LOIS.
HURDLOW...MARBLE HILL.
HARMONY.
LEXIE CROSSROADS.
MAXWELL...HUNTLAND.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
&&
LAT...LON 3533 8645 3533 8642 3534 8642 3535 8641
3535 8640 3512 8607 3500 8631 3530 8660
3536 8652 3536 8649
TIME...MOT...LOC 0138Z 313DEG 28KT 3527 8646
KULAPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
847 PM CDT SAT MAY 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL 3 WSW DECATUR 34.59N 87.04W
05/05/2012 E0.50 INCH MORGAN AL TRAINED SPOTTER
DIME SIZED HAIL REPORTED NEAR THE INTERSECTION OF
BELTLINE ROAD AND HIGHWAY 24.
0718 PM HAIL TRINITY 34.61N 87.09W
05/05/2012 E1.00 INCH MORGAN AL AMATEUR RADIO
QUARTER SIZED HAIL WAS REPORTED IN THE TOWN OF TRINITY.
0725 PM HAIL 4 W DECATUR 34.60N 87.05W
05/05/2012 E0.75 INCH MORGAN AL AMATEUR RADIO
DIME TO PENNY SIZED HAIL WAS REPORTED ON HIGHWAY 24 ABOUT
4 MILES WEST OF DECATUR.
&&
KULASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1242 AM CDT SUN MAY 6 2012 ALZ005-006-060615- LIMESTONE-MADISON- 1242 AM CDT SUN MAY 6 2012 ...SIGNIFICANT WEATHER ADVISORY FOR LIMESTONE AND MADISON COUNTIES UNTIL 115 AM CDT... AT 1236 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CAPSHAW...OR NEAR MADISON...MOVING SOUTH AT 5 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MADISON. TRIANA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. && LAT...LON 3479 8675 3459 8666 3457 8684 3476 8686 TIME...MOT...LOC 0542Z 348DEG 5KT 3473 8680 CCC
The Northeast Alabama radar (KHTX), 68 km away, was scanning. The volume nearest the first event began at 05:47 UTC.
4 hail. Local standard time, as filed.
Dime to nickel sized hail was reported.
Nickel sized hail was reported.
Quarter sized hail was reported covering the ground on Owens Drive in Huntsville.
Penny sized hail was reported on OShaughnessy Avenue in Huntsville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369105, 369106, 369126, 369108.